Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Baltimore/Washington

May 22, 2013Grant County, Hampshire County, Hardy County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 22, 2013, 2:15 PM EDT for Grant County, Hampshire County, Hardy County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2013, 2:15 PM EDT (18:15 UTC)
Expired
May 22, 2013, 3:15 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Grant County, WV, Hampshire County, WV, Hardy County, WV

The radar

The Sterling radar (KLWX), 122 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:05 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 22, 10:05 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 AM EDT WED MAY 22 2013

.SYNOPSIS...
HIGH PRESSURE PERSISTING OVER THE ATLANTIC WITH WARM AND HUMID
CONDITIONS UNTIL A COLD FRONT THURSDAY NIGHT. AN UPPER TROUGH
WILL LINGER OVER THE AREA FRIDAY WITH HIGH PRESSURE BUILDING
THROUGH SATURDAY. A FRONTAL BOUNDARY STALLS OUT ACROSS THE MID-
ATLANTIC SUNDAY NIGHT THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE BOTH AT THE UPPER-LEVELS AND THE SURFACE WILL REMAIN
OVER THE ATLANTIC OCEAN THROUGH TONIGHT. AN UPPER-LEVEL TROUGH WILL
SLOWLY SHIFT FROM THE CENTRAL CONUS INTO THE GREAT LAKES. A
SOUTHERLY FLOW AROUND THE HIGH WILL CONTINUE TO USHER IN WARM AND
HUMID CONDITIONS ACROSS OUR AREA.

LOW CLDS AND FOG ASSOCD WITH THE NOCTURNAL INVERSION LESS
PRONOUNCED THAN YDA...AND ITS BURNING AWAY QUICKER. THEREFORE...
THERE SHUD BE LESS OF A MAXT SPREAD THAN THERE WAS YDA. STILL...HV
TWEAKED I-95 CRRDR DOWN A DEGF OR TWO TO ACCNT FOR ITS IMPACT.

THE WARM AND HUMID AIRMASS IN PLACE WILL LEAD TO HIGH AMOUNTS OF
INSTABILITY. UNMODIFIED LWX RAOB REFLECTS THIS...BUT ALSO
HIGHLIGHTS THE CAPPING INHIBITION BTWN H9-8. HGTS SHUD BE DROPPING
TAFTN AS TROF AXIS CROSSES THE WRN GRTLKS. MODIFYING THE SNDG FOR
T/TD 88/68 YIELDS ARND 3000 J/KG OF SBCAPE W/O A CAP. MLCAPE MUCH
MORE RESERVED AND SLGTLY INHIBITED.

TERRAIN CIRCULATIONS AND A SURFACE TROUGH WILL ACT AS LIFTING
MECHANISMS FOR CONVECTION THIS AFTERNOON. THIS IS ALSO SIMILAR TO
TUESDAY. THEREFORE...A BETTER CHANCE FOR THUNDERSTORMS EXISTS THIS
AFTERNOON AND EVENING...ESPECIALLY NEAR AND WEST OF THE I-95
CORRIDOR. HV ADJUSTED POPS SLGTLY TO PLACE MORE EMPHASIS ON
APLCHNS AND DEEMPHASIZE INVOF CHESPK BAY. HRRR /WRF-ARW4 BOTH
SUGGEST THAT TSRA SHUD FIRE TAFTN W OF THE BLURDG...SPCLY AFTR
18Z. WL NEED TO WATCH THAT TIMING THO...AS RADAR TRENDS IN WVA
ATTM SUGGEST IT MAY BE ERLR.

ALTHOUGH WIDESPREAD SEVERE WEATHER WILL LIKELY HOLD OFF TO OUR
WEST FOR LOCATIONS CLOSER TO THE UPPER-LEVEL TROUGH...THERE IS A
THREAT FOR LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL IN ANY
THUNDERSTORMS THAT DO DEVELOP DUE TO THE HIGH INSTABILITY.

CONVECTION WILL LIKELY DISSIPATE LATER THIS EVENING DUE TO THE LOSS
OF DAYTIME HEATING. HOWEVER...AN UPPER-LEVEL DISTURBANCE IS EXPECTED
TO PASS THROUGH THE REGION LATE TONIGHT AS THE UPPER-LEVEL TROUGH
CONTINUES TO SLIDE CLOSER TO OUR AREA. PLENTY OF MOISTURE AND
FORCING FROM THE UPPER-LEVEL DISTURBANCE MAY RESULT IN SCATTERED
SHOWERS/T-STORMS TOWARD MORNING. MIN TEMPS TONIGHT WILL RANGE FROM
THE 50S IN THE MOUNTAINS TO THE LOWER AND MIDDLE 70S IN DOWNTOWN
WASHINGTON/BALTIMORE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THURSDAY LOOKS TO BE THE LAST ABOVE NORMAL TEMPERATURE DAY FOR
AWHILE AHEAD OF THE COLD FRONT THAT CROSSES THURSDAY NIGHT
TIMEFRAME. PREFRONTAL LINES/CLUSTERS OF SHOWERS/THUNDERSTORMS
PROGRESS EAST ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT. GFS BUFR
SNDG FOR KIAD PROGS A 1.6 INCH PWAT WHICH IS CERTAINLY HIGH...BUT
JUST SHY OF THE 2 STDEV INDICATOR OF FLASH FLOODING. WITH
PROGRESSIVE NATURE OF THE ACTIVITY...ANY FLASH FLOODING WOULD BE
LOCALIZED. DAMAGING WIND THREAT...PARTICULARLY WITH HEATING ON
THURSDAY IS ABLE TO PEAK BEFORE ORGANIZED ACTIVITY MOVES THROUGH.

FRIDAY...UPR TROUGH DRIFTS EAST OVER THE AREA WITH BACK EDGE OF
CLOUDS SLOW TO COME IN THE AFTERNOON. GUSTY NWLY FLOW FRIDAY
CONTINUES AS HIGH PRESSURE BUILDS THROUGH SATURDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SHORTWAVE FROM TN VLY ON SUNDAY NOW LOOKS TO EXPAND EAST ACROSS THE
SOUTHERN-CENTRAL MID-ATLANTIC. CONVERGENCE ALONG THIS BOUNDARY WOULD
SET OFF SHOWERS. PATTERN IS STALLED INTO MID NEXT WEEK...SO A
PROLONGED CLOUDY/RAINY PERIOD IS POSSIBLE. THIS WOULD RESULT IN
BELOW NORMAL TEMPS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
LOW CLOUDS BURNING OFF ATTM. MVFR AT DCA/MTN...BUT ANTICIPATE VFR
EVERYWHERE BY 15Z.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTN...PRIMARILY
INVOF MRB. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND LARGE HAIL. AREAS OF LOW CLOUDS ARE POSSIBLE LATE
TONIGHT ALONG WITH SCATTERED SHOWERS/T-STORMS.

THUNDERSTORMS THURSDAY INTO THURSDAY EVENING AHEAD OF A COLD FRONT.
IFR CONDS POSSIBLE IN THE HEAVIEST ACTIVITY. SLY FLOW UNTIL A COLD
FROPA THURSDAY NIGHT. NWLY FLOW WITH GUSTS 25 TO POSSIBLY 30 KT WITH
MID LEVEL CIGS FRIDAY. NWLY FLOW CONTINUES THROUGH SATURDAY AS HIGH
PRESSURE BUILDS.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN OVER THE ATLANTIC OCEAN THROUGH TONIGHT. A
SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS DURING THIS TIME. A
SMALL CRAFT ADVISORY REMAINSS IN EFFECT FOR PORTIONS OF THE WATERS
THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
LATER THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

SLY FLOW AHEAD OF A LATE THURSDAY NIGHT COLD FRONT. SCA EXPANDED
THROUGH THURSDAY. EXPECT AN EXTENSION THURSDAY NIGHT FOR PREFRONTAL
SLY FLOW...THEN NWLY FLOW AROUND 25 KT FRIDAY THROUGH SATURDAY AS
HIGH PRESSURE BUILDS.

&&

.TIDES/COASTAL FLOODING...
A SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS THROUGH THURSDAY
NIGHT...BUT THE FLOW MAY REMAIN JUST WEST OF SOUTH. TIDAL ANOMALIES
WILL LIKELY INCREASE A LITTLE...BUT WITH THE FLOW REMAINING WEST OF
SOUTH THE WATER LEVELS SHOULD REMAIN BELOW THRESHOLDS FOR MINOR
COASTAL FLOODING. THE CLOSEST WATER LEVELS WILL COME TO MINOR
FLOODING THRESHOLDS WILL BE DURING THE HIGH TIDE CYCLE LATE WEDNESDAY
NIGHT AND LATE THURSDAY NIGHT...THE HIGHER OF THE TWO HIGH TIDES.
TIDAL ANOMALIES WILL DECREASE FRIDAY BEHIND A COLD FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 PM EDT
     THURSDAY FOR ANZ530-531-539.
     SMALL CRAFT ADVISORY FROM 9 AM TO 6 PM EDT THURSDAY FOR ANZ535-
     538.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM EDT
     THURSDAY FOR ANZ532-536-540-542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ533-534-
     537-541-543.

&&

SYNOPSIS...BJL
NEAR TERM...HTS/BJL
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...HTS/BJL/BAJ
MARINE...KLEIN/BJL/BAJ
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, May 22, 5:10 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EDT WED MAY 22 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
222145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WIND GUSTS AND LARGE HAIL...ESPECIALLY NEAR AND WEST OF INTERSTATE
95.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THURSDAY. A
SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY NIGHT AND IS LIKELY
FRIDAY THROUGH SATURDAY.

THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-222145-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
510 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL THURSDAY...ESPECIALLY EAST FROM THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN THURSDAY.

JACKSON

In the hours before

Special weather statement, May 22, 2:08 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE-WASHINGTON
ISSUED BY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
208 PM EDT WED MAY 22 2013

VAZ027-WVZ050-055-502-221915-
EASTERN GRANT WV-HAMPSHIRE WV-HARDY WV-SHENANDOAH VA-
208 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT GRANT...HAMPSHIRE...HARDY AND
SHENANDOAH COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF MOOREFIELD...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR LOST CITY...MATHIAS AROUND
215 PM...LOST RIVER...MOOREFIELD AROUND 230 PM...BAKER...MCCAULEY
AROUND 245 PM...INKERMAN...BEAN SETTLEMENT AROUND 300 PM AND DELRAY
AROUND 315 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3929 7891 3917 7853 3880 7883 3889 7907

FORECASTER: HEAVENER

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:44 AM EDTSmall Craft AdvisoryLWX42 hr
May 22, 2:38 PM EDTAreal Flood AdvisoryLWXRockingham3 hr
May 22, 3:06 PM EDTFlash Flood WarningLWXRockingham3 hr
May 22, 3:32 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah58 min
May 22, 4:29 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, City of Winchester61 min
May 22, 5:07 PM EDTSevere Thunderstorm WarningLWXFrederick38 min
May 22, 5:16 PM EDTFlash Flood WarningLWXFrederick, Shenandoah3 hr
May 22, 5:34 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester71 min
May 22, 6:23 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun37 min
May 22, 6:44 PM EDTFlash Flood WarningLWXRockingham3 hr
May 22, 6:45 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg45 min
May 22, 7:28 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah62 min
May 22, 7:58 PM EDTSevere Thunderstorm WarningLWXFrederick, Page, Shenandoah, Warren62 min
May 22, 5:25 PM EDTSevere Thunderstorm WarningLWXWashington50 min
May 22, 2:08 PM EDTSpecial Weather StatementLWXHardy67 min
May 22, 2:24 PM EDTSpecial Weather StatementLWXGrant66 min
May 22, 3:34 PM EDTSevere Thunderstorm WarningLWXGrant, Mineral41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.